NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 2, 2015
Menstruation at 67
My lady is 67 years old and still having monthly periods. Isn`t this rare. She is on estrogen patches and feels great, but this seems very unusual. What is going on?
If she is taking estrogen and has a uterus, then the lining of the uterus will grow every month. She should be taking progesterone too, because it prevents overgrowth and endometrial cancer in estrogen users. It sounds like she takes the progesterone intermittently, because the withdrawal of progesterone is what causes the lining to shed. She could take the progesterone and estrogen everyday and she may not experience any bleeding.
Thomas A deHoop, MD
Formerly Associate Professor of Clinical Obstetrics and Gynecology
Director, Medical Student Education
No longer associated